Alert archive / Kansas / Dense Fog Advisories in 2012
Dense Fog Advisory 13, NWS Dodge City, KS
NWS Dodge City, KS issued this dense fog advisory at May 4, 2012, 2:40 AM CDT for 6 counties in Kansas. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- May 4, 2012, 2:40 AM CDT (07:40 UTC)
- Expired
- May 4, 2012, 7:06 AM CDT
- In force
- 4 hr
- Issued by
- NWS Dodge City, KS
Counties Ellis County, KS, Lane County, KS, Ness County, KS, Rush County, KS, Scott County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2761 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1630 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
362 WWUS73 KDDC 040740 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 240 AM CDT FRI MAY 4 2012 ...DENSE FOG EXPECTED THIS MORNING... .UPSLOPE EASTERLY WINDS AND RELATIVELY HIGH DEWPOINTS WILL RESULT IN DENSE FOG ACROSS WEST CENTRAL KANSAS THIS MORNING. KSZ030-031-043>046-041400- /O.NEW.KDDC.FG.Y.0013.120504T0740Z-120504T1400Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER 240 AM CDT FRI MAY 4 2012 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CDT THIS MORNING... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A DENSE FOG ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CDT THIS MORNING. * VISIBILITY...VISIBILITIES WILL BE REDUCED DOWN TO A QUARTER OF A MILE THIS MORNING. SOME LOCATIONS MAY EXPERIENCE LOWER THAN A QUARTER OF A MILE IN ISOLATED SPOTS. * IMPACTS...EARLY MORNING MOTORISTS SHOULD DRIVE WITH CAUTION WHEN ENCOUNTERING DENSE FOG. SLOW DOWN AND ALLOW EXTRA SPACE BETWEEN VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN... USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU. && $$ SUGDEN
1 follow-up statement
468 WWUS73 KDDC 041206 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 706 AM CDT FRI MAY 4 2012 KSZ030-031-043>046-041315- /O.CAN.KDDC.FG.Y.0013.000000T0000Z-120504T1400Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER 706 AM CDT FRI MAY 4 2012 ...DENSE FOG ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE DENSE FOG ADVISORY. PATCHY FOG WILL BE POSSIBLE THROUGH 9 AM. VISIBILITIES WILL BE AT OR ABOVE ONE MILE. $$ 18
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this dense fog advisory went out at May 4, 2:02 AM CDT, 38 minutes earlier.
Area forecast discussion, May 4, 2:02 AM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 202 AM CDT FRI MAY 4 2012 ...UPDATE TO SYNOPSIS AND SHORT TERM DISCUSSIONS... .SYNOPSIS... ISSUED AT 202 AM CDT FRI MAY 4 2012 00Z 4 MAY 2012 250 HPA MAP ANALYSIS SHOWED A 115 KT JET EXTENDING FROM NORTHERN CALIFORNIA AND ACROSS THE IDAHO TREASURE VALLEY. ANOTHER 115 KT JET WAS LOCATED ACROSS NORTHEASTERN ONTARIO. A WEAKER 75 KT SUBTROPICAL JET WAS LOCATED ACROSS CHIHUAHUA AND ACROSS SOUTHWEST TEXAS. AT 500 HPA, SEVERAL SHORTWAVE TROUGHS WERE NOTED ACROSS THE CONUS. ONE OF THESE WEAK IMPULSES TRIGGERED CONVECTION ACROSS SOUTHEASTERN COLORADO EARLIER IN THE DAY. AT 700 HPA, VERY LITTLE CHANGE IN THE THERMODYNAMIC PROFILE WAS NOTED ACROSS THE CENTRAL AND SOUTHERN PLAINS WITH VERY WARM TEMPERATURES OF 10 TO 13 DEG C EXTENDING FROM THE TEXAS PANHANDLE AND ACROSS SOUTHWEST KANSAS. A SIMILAR WARM PATTERN AT 850 HPA WITH TEMPERATURES IN THE 20 TO 29 DEG C PREVAILED ACROSS THE HIGH PLAINS. AT THE SURFACE, SIGNIFICANT GULF OF MEXICO MOISTURE AS MARKED BY DEWPOINTS IN THE UPPER 60S TO LOWER 70S DEG F WAS OBSERVED EAST OF A DRYLINE FROM TEXAS TO KANSAS. && .SHORT TERM...(TODAY THROUGH TONIGHT) ISSUED AT 202 AM CDT FRI MAY 4 2012 THIS MORNING: AROUND MIDNIGHT, CONVECTION ERUPTED ACROSS SOUTH CENTRAL KANSAS ON THE NOSE OF A 50 KT 850 HPA JET. THE ONLY MODELS THAT CAPTURED THIS CORRECTLY WAS THE GFS AND WRF-NMM. THIS CLUSTER HAS ALREADY MOVED OUT OF THE REGION BUT DID MANAGE TO PUT DOWN SOME SEVERE HAIL. THE NEXT MORNING CONCERN IS MOISTURE POOLING NORTH OF A SURFACE LOW. THIS WILL CREATE SOME STRATUS FROM DODGE CITY TO HAYS THIS MORNING. RELATIVE HUMIDITY PROGS AND OUTPUT FROM THE RAP SHOW THAT THE MOST LIKELY AREA FOR LOWERED VISIBILITIES AND ENHANCED CLOUD COVER IS ACROSS THE INTERSTATE 70 CORRIDOR. THE LOW LEVEL CLOUDS SHOULD START TO ERODE BY MID MORNING. TODAY: TODAY WILL BE HOT WITH TEMPERATURES IN THE 90S DEG F. THIS IS A GOOD 20 DEGREES ABOVE NORMAL. FORECAST SOUNDINGS SHOW THE ATMOSPHERE BECOMING DEEPLY MIXED TO ABOUT 500 HPA.FORECAST SOUNDINGS ARE ALSO FAIRLY DRY SO EXPECTING FULL INSOLATION AFTER THE AFOREMENTIONED LOW CLOUDS DISSIPATE. NO PRECIPITATION IS EXPECTED TODAY AS 500 HPA GEOPOTENTIAL HEIGHTS INCREASE THROUGH THE DAY WITH SUBSIDENCE CONTINUING THROUGH THE ATMOSPHERIC COLUMN IN RESPONSE TO MID AND LOW LEVEL RIDGING. TONIGHT: TRANQUIL WEATHER WILL CONTINUE THROUGH THE OVERNIGHT PERIOD. WEAK LEE SURFACING TROUGHING ACROSS FAR EASTERN COLORADO WILL KEEP SOUTHERLY WINDS IN THE FORECAST. SURFACE DEWPOINTS WILL MIX DOWN TO THE 30S DEG F WEST TO AROUND 60 DEG F EAST THROUGH THE OVERNIGHT PERIOD. AS A RESULT, OVERNIGHT LOWS WILL BE SLIGHTLY COOLER THAN COMPARED TO PREVIOUS NIGHTS WITH 50S DEG F EXPECT ACROSS SW KANSAS AND LOW 60S DEG F EXPECTED ACROSS SOUTH CENTRAL KANSAS. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 326 PM CDT THU MAY 3 2012 MEDIUM RANGE MODELS INDICATE AN UPPER LEVEL TROUGH OF LOW PRESSURE TRACKING EASTWARD ACROSS THE NORTHERN ROCKIES SATURDAY AND INTO THE NORTHERN PLAINS ALONG THE CANADIAN BORDER SUNDAY. THIS SYSTEM WILL BRING THE POSSIBILITY FOR SHOWERS AND THUNDERSTORMS FROM THE NORTHERN PLAINS SOUTHWARD INTO PORTIONS OF NEBRASKA SATURDAY AND POTENTIALLY FURTHER SOUTH INTO KANSAS ON SUNDAY. AN ATTENDANT COLD FRONT TO THE UPPER LEVEL SYSTEM IS PROGGED TO PUSH SOUTHEAST INTO WESTERN KANSAS EARLY SUNDAY SETTING UP THE CHANCE FOR SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS PORTIONS OF KANSAS AS EARLY AS SUNDAY AFTERNOON. THE GFS, GEM, AND ECMWF SHOW A SURFACE LOW SET UP ACROSS WESTERN KANSAS EARLY SUNDAY WITH A DRY AIR INTRUSION NEAR THE SURFACE NOSING INTO SOUTHWEST AND SOUTH CENTRAL KANSAS. THE SURFACE LOW IS THEN PROGGED TO SHIFT EASTWARD AS THE COLD FRONT PUSHES FURTHER SOUTH ACROSS WESTERN KANSAS WITH LOW/MID LEVEL MOISTURE WRAPPING AROUND THE LOW BACK INTO WESTERN KANSAS BEHIND THE FRONT WITHIN A H7 BAROCLINIC ZONE. HOWEVER, THE BEST FORCING FOR CONVECTION IS LIKELY TO BE FROM NORTH CENTRAL AND NORTHEAST KANSAS NORTHEASTWARD UP INTO THE UPPER MIDWEST. AT THE VERY LEAST THOUGH, SOUTHWEST KANSAS SHOULD SEE INCREASED CLOUDS AND POSSIBLY A FEW SHOWERS. SLIGHT POPS SEEM REASONABLE FOR CENTRAL KANSAS WITH DRIER CONDITIONS EXPECTED SOUTHWESTWARD. MODELS BEGIN TO DIVERGE EARLY NEXT WEEK, BUT CONTINUE TO SHOW UPPER LEVEL TROUGHING DEEPENING SOUTHWEST INTO THE DESERT SOUTHWEST SETTING UP A GENERAL SOUTHWESTERLY FLOW ALOFT ACROSS THE WESTERN HIGH PLAINS. THIS WILL KEEP PERIODIC CHANCES FOR PRECIP IN ACROSS THE WESTERN HIGH PLAINS THROUGH THE END OF THE PERIOD. TEMPERATURES ARE EXPECTED TO REMAIN ABOVE NORMAL SATURDAY AS UPPER LEVEL TROUGHING CONTINUES TO PUSH EAST ACROSS THE INTERMOUNTAIN WEST. AS THE UPPER LEVEL SYSTEM APPROACHES, A SURFACE TROUGH LEE OF THE ROCKIES WILL REMAIN ALONG THE COLORADO BORDER HELPING TO INFLUENCE A LOW LEVEL SOUTHERLY FLOW ACROSS WESTERN KANSAS. THIS WILL SUPPORT WARM AIR ADVECTION INTO THE AREA WITH H85 TEMPERATURES RANGING FROM THE MID 20S(C) ACROSS CENTRAL KANSAS TO NEAR 30C ALONG THE COLORADO BORDER. SO, LOOK FOR WIDESPREAD 90S(F) FOR HIGHS SATURDAY AFTERNOON. GENERALLY COOLER TEMPERATURES ARE THEN EXPECTED SUNDAY AS A COLD FRONT IS PROJECTED TO PUSH INTO WESTERN KANSAS SOMETIME EARLY IN THE DAY, ALLOWING COOLER AIR TO FILTER SOUTH INTO WESTERN KANSAS RESULTING IN CLOSER TO SEASONAL HIGHS. A SLIGHT AND GRADUAL WARM UP IS EXPECTED THROUGH MID WEEK AS BOTH THE GFS AND ECMWF INDICATE WEAK UPPER LEVEL RIDGING MOVING EAST INTO AND ACROSS THE NORTHERN PLAINS. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT) ISSUED AT 1200 AM CDT FRI MAY 4 2012 THE MAIN CONCERN IN THE 06Z TAFS IS A REDUCTION OF CIGS DUE TO STRATUS NORTH OF A SURFACE LOW. HAVE THE HIGHEST CONFIDENCE FOR LIFR CIGS AT KHYS AND LOWER CONFIDENCE FOR KGCK/KDDC. TOOK THE MORE AGGRESSIVE APPROACH AND REDUCED CIGS AT ALL THE TERMINALS. IT IS UNCERTAIN BECAUSE THE NAM/RAP/GFS ARE ALL GIVING DIFFERENT SURFACE LOW POSITIONS WHICH WILL ULTIMATELY IMPACT WHERE THE DOWNSLOPE SW WINDS ARE VERSUS THE UPSLOPE NORTHEAST WINDS NE OF THE SURFACE LOW. && .PRELIMINARY POINT TEMPS/POPS... DDC 92 58 95 62 / 0 0 0 10 GCK 93 55 95 60 / 0 0 0 10 EHA 94 57 93 60 / 0 0 0 10 LBL 95 56 96 60 / 0 0 0 10 HYS 91 59 92 63 / 0 0 0 20 P28 95 63 96 67 / 0 0 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...SUGDEN SHORT TERM...SUGDEN LONG TERM...JJOHNSON AVIATION...SUGDEN
Hazardous weather outlook, May 4, 2:09 AM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 209 AM CDT FRI MAY 4 2012 KSZ030-031-043>046-061>066-074>081-084>090-050715- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 209 AM CDT FRI MAY 4 2012 /109 AM MDT FRI MAY 4 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NORTHERLY WINDS AROUND 30 MPH ARE POSSIBLE SUNDAY AS A STRONG COLD FRONT MOVES ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS. THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC SUGDEN
In the hours before
Local storm report, May 3, 11:55 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1155 PM CDT THU MAY 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM HAIL 6 N COLDWATER 37.34N 99.34W
05/03/2012 E1.50 INCH COMANCHE KS TRAINED SPOTTER
&&
RBURGLocal storm report, May 3, 11:57 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1157 PM CDT THU MAY 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 PM HAIL SAWYER 37.50N 98.68W
05/03/2012 M1.75 INCH PRATT KS EMERGENCY MNGR
&&
KSUGDENLocal storm report, May 4, 12:37 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1237 AM CDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM HAIL 3 SSW CAIRO 37.60N 98.56W
05/04/2012 M1.00 INCH PRATT KS EMERGENCY MNGR
&&
RBURGThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 11:44 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 46 min |
| May 4, 12:28 AM CDT | Severe Thunderstorm Warning | DDC | Kiowa, Pratt | 47 min |
Nearby
Dense Fog Advisories in Kansas, 2012Every dense fog advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.